Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 258, NWS Hastings, NE

July 26, 2005Jewell County, Mitchell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jul 26, 2005, 4:56 AM CDT for Jewell County, Mitchell County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2005, 4:56 AM CDT (09:56 UTC)
Expired
Jul 26, 2005, 5:18 AM CDT
In force
22 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Jewell County, KS, Mitchell County, KS

The radar

The Grand Island radar (KUEX), 84 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1474 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:43 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 26, 2:43 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
243 AM CDT TUE JUL 26 2005

.DISCUSSION...FIRST CONCERN SURROUNDS ONGOING SHOWERS AND
THUNDERSTORMS.  MOSAIC OF AREA RADARS CONTINUES TO SHOW WIDESPREAD
SHOWERS AND THUNDERSTORMS FROM NORTHERN KANSAS INTO SOUTHERN
NEBRASKA.  THIS AREA OF RAINFALL WAS INITIATED EARLIER YESTERDAY AS
A COLD FRONT MOVED ACROSS THE AREA.  THIS FRONTAL BOUNDARY IS
EXPECTED TO CONTINUE ITS MOVEMENT SOUTH TODAY WHICH SHOULD GRADUALLY
TAKE THE RAIN WITH IT AS ISENTROPIC LIFT OVER THE BOUNDARY SHIFTS
SOUTH.  MODEL GENERATED VERTICAL VELOCITIES SHUT DOWN THE BEST LIFT
DURING THE MORNING FROM NORTH TO SOUTH...AND GOING GRIDS HAVE
ALREADY GOT THIS TREND COVERED.

TEMPERATURES WILL STRUGGLE TODAY WITH LOW LEVEL COLD AIR ADVECTION
AND CLOUDS...ESPECIALLY DURING THE MORNING.  DECIDED TO NOT GO QUITE
AS COLD AS GUIDANCE WOULD SUGGEST IN THE NORTH AND WEST...SINCE MID
60S SEEMS A BIT TOO COLD IF WE CAN GET ANY BREAKS IN THE CLOUDS.
CLOUDS WILL CLEAR TONIGHT AS HIGH PRESSURE BUILDS INTO THE CENTRAL
PLAINS.  THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS SHOULD ALLOW
TEMPERATURES TO FALL OFF NICELY.  OVERALL MADE FEW CHANGES TO THE
GOING FORECAST WITH LOWS TONIGHT AROUND 50 NORTH TO NEAR 55 SOUTH.
INTERESTING TO NOTE THAT LOW TEMPERATURE RECORDS FOR JULY 27 ARE: 52
AT GRI...53 AT HSI...AND 52 AT EAR.  THINK THERE COULD ALSO BE SOME
PATCHY FOG LATE TONIGHT/WEDNESDAY MORNING DUE TO THE WIDESPREAD
RAINFALL THIS MORNING AND GOOD RADIATIONAL COOLING EXPECTED
TONIGHT...BUT WONT ADD IT INTO THE GRIDS JUST YET SINCE FORECAST
SOUNDINGS AND TIME CROSS SECTIONS ARE NOT REALLY SHOWING MUCH
BOUNDARY LAYER SATURATION AT THIS TIME.

SOUTHWEST FLOW AND LESS CLOUDS ON WEDNESDAY SHOULD HELP TEMPERATURES
RETURN TO THE UPPER 70S TO AROUND 80.  THE WARM UP LOOKS TO CONTINUE
THROUGH THE REMAINDER OF THE WEEK INTO THE WEEKEND AS THE UPPER
LEVEL RIDGE AGAIN STARTS TO BUILD ACROSS THE CENTRAL PLAINS.  THE
BUILDING RIDGE WILL ALSO BRING MAINLY DRY WEATHER...HOWEVER THE GFS
AND NAM BOTH SUGGEST A WEAK FRONTAL BOUNDARY MAY TRY TO MOVE INTO
NORTHERN NEBRASKA ON THURSDAY.  HOW MUCH MOISTURE RETURNS BY
THURSDAY AND PLACEMENT OF THE LOW LEVEL CONVERGENCE ALONG THE FRONT
IS STILL UNCERTAIN.  AFTER COLLABORATION WITH OAX AND
LBF...WILL CONTINUE THE DRY FORECAST ON THURSDAY...BUT THIS WILL
HAVE TO BE WATCHED AND COULD BE WORTH A SMALL POP AT SOME POINT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

KING
Hazardous weather outlook, Jul 26, 12:05 AM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1205 AM CDT TUE JUL 26 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-261200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
1205 AM CDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...REST OF TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA
DURING THE OVERNIGHT HOURS.  THE PRIMARY HAZARD IS EXPECTED TO BE
HEAVY RAINFALL AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL LINGER THROUGH THE MORNING HOURS ON
TUESDAY...PRIMARILY ACROSS NORTH CENTRAL KANSAS.  SEVERE WEATHER IS
NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED ANYMORE TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

KING

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:26 PM CDTSevere Thunderstorm WarningGIDRooks65 min
Jul 25, 7:43 PM CDTSevere Thunderstorm WarningGIDOsborne66 min
Jul 25, 8:18 PM CDTSevere Thunderstorm WarningGIDMitchell57 min
Jul 25, 9:00 PM CDTSevere Thunderstorm WarningGIDJewell60 min
Jul 25, 9:15 PM CDTSevere Thunderstorm WarningGIDMitchell45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.